Alert archive / California / High Surf Advisories in 2024
High Surf Advisory 5, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Dec 12, 2024, 1:43 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2024, 1:43 PM PST (21:43 UTC)
- Expired
- Dec 12, 2024, 9:00 PM PST
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121 WHUS46 KEKA 122143 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 143 PM PST Thu Dec 12 2024 CAZ103-131100- /O.NEW.KEKA.SU.Y.0005.241212T2143Z-241213T0500Z/ /O.CON.KEKA.CF.W.0001.241213T1500Z-241213T1900Z/ Northern Humboldt Coast- 143 PM PST Thu Dec 12 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING... ...COASTAL FLOOD WARNING REMAINS IN EFFECT FROM 7 AM TO 11 AM PST FRIDAY... * WHAT...For the Coastal Flood Warning, High astronomical tides and large surf will cause moderate flooding in low lying areas along the Redwood Coast. Up to one foot of saltwater inundation above ground level is possible in low lying areas near shorelines and tidal waterways. Between 9.2 and 9.5 feet MLLW at the North Spit tide gauge is predicted. For the High Surf Advisory, large breaking waves of up to 23 ft. * WHERE...Northern Humboldt Coast County. * WHEN...For the Coastal Flood Warning, from 7 AM to 11 AM PST Friday. For the High Surf Advisory, until 9 PM PST this evening. High tide is at 9:11 AM at the Humboldt Bay North Spit tide gauge. Saltwater inundation will be possible 1 to 2 hours before and after high tide. * IMPACTS...Flooding of low lying areas around Humboldt Bay including parks and roads with only isolated closures expected. Flooding will likely impact Jackson Ranch Road in the Arcata Bottoms and several roads in King Salmon. Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Warning means that flooding is occurring or imminent. Coastal residents in the warned area should be alert for rising water and take appropriate action to protect life and property. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$ CAZ101-131100- /O.NEW.KEKA.SU.Y.0005.241212T2143Z-241213T0500Z/ /O.CON.KEKA.CF.Y.0017.241213T1500Z-241213T1900Z/ Coastal Del Norte- 143 PM PST Thu Dec 12 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 7 AM TO 11 AM PST FRIDAY... * WHAT...For the High Surf Advisory, large breaking waves of up to 23 ft. For the Coastal Flood Advisory, High astronomical tides will cause minor flooding in low lying areas around Crescent City. Up to one quarter foot of saltwater inundation above ground level is possible near shorelines and tidal waterways. Between 8.8 and 9.1 feet MLLW at the Crescent City tide gauge is predicted. * WHERE...Coastal Del Norte County. * WHEN...For the High Surf Advisory, until 9 PM PST this evening. For the Coastal Flood Advisory, from 7 AM to 11 AM PST Friday. High tide is at 8:58 AM at the Crescent City tide gauge. Saltwater inundation will be possible 1 to 2 hours before and after high tide. * IMPACTS...Flooding of low lying areas are possible, including along Pebble Beach Rd and along Highway 101 by South Beach south of Crescent City. Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$ CAZ109-131100- /O.NEW.KEKA.SU.Y.0005.241212T2143Z-241213T0500Z/ /O.CON.KEKA.CF.Y.0017.241213T1500Z-241213T1900Z/ Mendocino Coast- 143 PM PST Thu Dec 12 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 7 AM TO 11 AM PST FRIDAY... * WHAT...For the High Surf Advisory, large breaking waves of up to 23 ft. For the Coastal Flood Advisory, High astronomical tides will cause minor flooding along the Mendocino Coast. Up to one quarter foot of saltwater inundation above ground level is possible near shorelines and tidal waterways. Between 7.6 and 8.0 feet MLLW at the Arena Cove tide gauge is predicted. * WHERE...Mendocino Coast County. * WHEN...For the High Surf Advisory, until 9 PM PST this evening. For the Coastal Flood Advisory, from 7 AM to 11 AM PST Friday. High tide is at 8:18 AM at the Arena Cove tide gauge. Saltwater inundation will be possible 1 to 2 hours before and after high tide. * IMPACTS...Flooding along low lying areas along Highway 1 are possible, along with several beaches and parking lots. Minor flooding is possible around low lying areas of Noyo Harbor and Arena Cove. Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$ CAZ104-130500- /O.NEW.KEKA.SU.Y.0005.241212T2143Z-241213T0500Z/ Southwestern Humboldt- 143 PM PST Thu Dec 12 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...Large breaking waves of up to 23 ft. * WHERE...Southwestern Humboldt County. * WHEN...Until 9 PM PST this evening. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
1 follow-up statement
440 WHUS46 KEKA 130444 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 844 PM PST Thu Dec 12 2024 CAZ103-131245- /O.EXP.KEKA.SU.Y.0005.000000T0000Z-241213T0500Z/ /O.CON.KEKA.CF.W.0001.241213T1500Z-241213T1900Z/ Northern Humboldt Coast- 844 PM PST Thu Dec 12 2024 ...COASTAL FLOOD WARNING REMAINS IN EFFECT FROM 7 AM TO 11 AM PST FRIDAY... * WHAT...High astronomical tides and large surf will cause moderate flooding in low lying areas along the Redwood Coast. Up to one foot of saltwater inundation above ground level is possible in low lying areas near shorelines and tidal waterways. Between 9.2 and 9.5 feet MLLW at the North Spit tide gauge is predicted. * WHERE...Northern Humboldt Coast County. * WHEN...From 7 AM to 11 AM PST Friday. High tide is at 9:11 AM at the Humboldt Bay North Spit tide gauge. Saltwater inundation will be possible 1 to 2 hours before and after high tide. * IMPACTS...Flooding of low lying areas around Humboldt Bay including parks and roads with only isolated closures expected. Flooding will likely impact Jackson Ranch Road in the Arcata Bottoms and several roads in King Salmon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Warning means that flooding is occurring or imminent. Coastal residents in the warned area should be alert for rising water and take appropriate action to protect life and property. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. && $$ CAZ101-131245- /O.EXP.KEKA.SU.Y.0005.000000T0000Z-241213T0500Z/ /O.CON.KEKA.CF.Y.0017.241213T1500Z-241213T1900Z/ Coastal Del Norte- 844 PM PST Thu Dec 12 2024 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 7 AM TO 11 AM PST FRIDAY... * WHAT...High astronomical tides will cause minor flooding in low lying areas around Crescent City. Up to one quarter foot of saltwater inundation above ground level is possible near shorelines and tidal waterways. Between 8.8 and 9.1 feet MLLW at the Crescent City tide gauge is predicted. * WHERE...Coastal Del Norte County. * WHEN...From 7 AM to 11 AM PST Friday. High tide is at 8:58 AM at the Crescent City tide gauge. Saltwater inundation will be possible 1 to 2 hours before and after high tide. * IMPACTS...Flooding of low lying areas are possible, including along Pebble Beach Rd and along Highway 101 by South Beach south of Crescent City. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. && $$ CAZ109-131245- /O.EXP.KEKA.SU.Y.0005.000000T0000Z-241213T0500Z/ /O.CON.KEKA.CF.Y.0017.241213T1500Z-241213T1900Z/ Mendocino Coast- 844 PM PST Thu Dec 12 2024 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 7 AM TO 11 AM PST FRIDAY... * WHAT...High astronomical tides will cause minor flooding along the Mendocino Coast. Up to one quarter foot of saltwater inundation above ground level is possible near shorelines and tidal waterways. Between 7.6 and 8.0 feet MLLW at the Arena Cove tide gauge is predicted. * WHERE...Mendocino Coast County. * WHEN...From 7 AM to 11 AM PST Friday. High tide is at 8:18 AM at the Arena Cove tide gauge. Saltwater inundation will be possible 1 to 2 hours before and after high tide. * IMPACTS...Flooding along low lying areas along Highway 1 are possible, along with several beaches and parking lots. Minor flooding is possible around low lying areas of Noyo Harbor and Arena Cove. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. && $$ CAZ104-130545- /O.EXP.KEKA.SU.Y.0005.000000T0000Z-241213T0500Z/ Southwestern Humboldt- 844 PM PST Thu Dec 12 2024 ...HIGH SURF ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 12, 4:46 AM PST, 8 hours 57 minutes earlier.
Area forecast discussion, Dec 12, 4:46 AM PST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
446 AM PST Thu Dec 12 2024
.SYNOPSIS...Showers will continue across the area today. The
heavier showers will be in interior Humboldt and Mendocino counties.
Rain is expected to taper off this afternoon. More rain is expected
late tonight through Saturday afternoon. Snow above 3000 to 4000 feet
is expected in Trinity county. Snow levels are expected to be higher
elsewhere. Strong southerly winds are expected on Friday as well.
Sunday is expected to be dry with another round of rain on Monday.
Drier weather is possible Tuesday and Wednesday.
&&
.DISCUSSION...A strong upper level low is dropping south towards
the area this morning. It is starting to weaken and move more
easterly near the Or/Cal border. A area of rain and snow is
moving across the area as of 3am, but this will mainly push out of
the area by sunrise. The winter weather advisory for Trinity
county may need to be cancelled before 10am. The surface low is
gradually filling and is also expected to move onshore near the
border. This system will bring strong winds to the waters today,
but not too much wind is expected to make it on land. This could
change and will need to be watched. On the backside of this low a
strong upper level jet is expected to enhance an area of showers
later this morning and into the afternoon. The focus of these
showers is expected to be in Mendocino and Lake county with
lighter showers farther north this afternoon. Snow levels are
expected to be around 4000 to 4500 feet with these showers. This
could bring some snow to the higher elevations of Mendocino and
Humboldt counties. This evening this rain is expected to come to
an end.
The break is expected to be short lived with the warm front ahead
of the next system bringing light rain to the area after midnight
Friday morning. Moderate rain is expected through the day on
Friday with 6-hourly amounts generally around a half inch and
local amounts up to an inch. Southerly winds are expected to
increase through the day. Gusts of 40 to 50 mph are possible over
the higher terrain. This may need a wind advisory, but at this
point it looks like it will be borderline.
Friday evening and overnight the heavier rain is expected. The
heaviest rain is currently expected to be from 10pm to 4am in
most areas. Many areas are expected to see 1 to 2 inches in this
time frame. This rain is expected to continue through Saturday
afternoon. The ensembles are in good agreement now on high IVT
values, over 750 kg/m/s aimed at southern Humboldt, Mendocino, and
Lake counties. So have issued a flood watch for small stream
flooding. Added coastal Humboldt county as well. The high tides
are expected to exacerbate the small stream flooding Saturday
morning. It is possible some of the rainfall amounts for the
Humboldt coast are overdone if there is more downsloping than
expected. Another challenge to this forecast is the snow. Friday
morning it looks like the snow levels across the area will be
around 3500 to 4000 feet. Several inches of snow is possible at
this elevations before the snow levels rise later in the morning.
This will mainly avoid highway passes aside from highway 3 and 36
in Trinity county. Friday afternoon and overnight warmer air moves
in along with heavier precip rates. This will raise snow levels
in most areas, but may keep them around 3000 feet in northern
Trinity county. So have added a winter weather advisory for
southern Trinity county for the period of lower snow levels. The
winter storms watch remains on track for northern Trinity county,
the main question remaining is how low snow levels will stay
Friday night and Saturday morning.
Rain is expected to come to an end fairly quickly Saturday night
and dry weather is expected on Sunday. There will likely be quite
a bit of valley fog in the morning. Monday another weather system.
Current rainfall amounts are expected to range from a half inch to
1.5 inches. Tuesday there may be a few lingering showers in the
morning, but generally dry weather is expected Tuesday and
Wednesday. MKK
&&
.AVIATION...Southerly winds with multiple cloud layers are present
at all terminals as of this morning. Lingering showers are expected
to cross over runways through the morning before drying out this
afternoon. Winds are forecast to remain gusty along the coastal
terminals today due to a low-level jet sweeping over the area. Late
tonight another pulse of rain is expected with cloud ceilings around
3kft AGL. Brief period of MVFR conditions are expected late tonight
into tomorrow morning due to rain degrading visibility's and
cloud ceilings dropping.
&&
.MARINE...Winds today should build through the morning with Gale
force gusts from the NW following in the wake of the passing cold
front. A "Sting Jet" due to descending air and wind is forecast to
make its way from the outer waters towards the southern inners
boosting wind speeds through the day. Lighter winds are expected
overnight tonight before another round of strong gale force
southerlies enter the waters on Friday morning. Moderate winds
(<20kts) are expected over the weekend before a third frontal passage
and wind speed increase on Monday.
Wind waves will respond quickly to these gales over the waters
creating steep, hazardous conditions. The current NW Swell is
expected to remain steady through the day before boosting back up on
Friday to sea heights near 20ft. The combination of the NW swell and
steep southerly wind waves will create a chaotic sea state as we
enter the weekend. Due to the multiple cold fronts approaching our
waters, it seems that seas will have a hard time settling down until
late next week at the earliest.
&&
.COASTAL FLOODING...High astronomical tides start today with a
high tide of 8.1 feet and continue to build through Saturday
reaching 8.7 feet. Storm surge models now show the north spit
tide gauge reaching right around 9.0 feet this morning. At the
high tide yesterday evening the water levels were 1 foot over
astronomical tides which would put todays water levels around 9.1
feet. Such heights will generate minor flooding in low lying areas
of Humboldt Bay, on beaches, and around King Salmon. Friday
morning the astronomical tides are 8.4 feet. There will be a brief
period of northwest winds which may lower the surge, but southerly
winds Thursday night and this will help increase the surge again.
Current estimates are that it will be around 1 foot again. This
would increase the flooding potential with water levels around 9.4
feet. Southerly winds will persist through Saturday morning
likely creating an even larger surge. This will arrive on top of
an 8.7 foot tide and could make water levels approach 10 feet at
the North Spit. This level would bring widespread flooding around
Humbodlt Bay especially with the heavy rain during the same time
frame. The greatest risk of coastal flooding will be high tide
Saturday morning. King Tide alone will reach 8.7 feet.
Areas outside Humboldt Bay will also see high water levels as
well. Arena Cove and Crescent City are both expecting water levels
above the highest astronomical tide. This will combine with a
strong westerly swell around High Tide. Breaking waves are
currently are expected to be around 18 to 20 feet at high tide.
This will bring the potential for increased beach erosion and
waves to wash across highway 101 near Crescent City and some of
low lying areas of highway 1 on the Mendocino coast. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Coastal Flood Advisory until 11 AM PST this morning for
CAZ103.
Coastal Flood Advisory from 7 AM to 11 AM PST Friday for
CAZ103.
Flood Watch from Friday afternoon through Saturday
afternoon for CAZ103-104-106-109>115.
Winter Weather Advisory until 10 AM PST this morning for
CAZ107.
Winter Storm Watch from late tonight through Saturday
afternoon for CAZ107.
Winter Weather Advisory from 4 AM to 8 PM PST Friday for
CAZ108.
NORTHWEST CALIFORNIA COASTAL WATERS...
Coastal Flood Advisory until 11 AM PST this morning for
PZZ415.
Coastal Flood Advisory from 7 AM to 11 AM PST Friday for
PZZ415.
Small Craft Advisory until 3 PM PST Friday for PZZ450.
Small Craft Advisory until 10 AM PST this morning for
PZZ455.
Gale Warning from 10 AM this morning to 7 PM PST this
evening for PZZ455.
Gale Warning until 3 PM PST this afternoon for PZZ470-475.
Gale Watch from late tonight through Friday evening for
PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 10:14 PM PST | Coastal Flood Advisory | EKA | Humboldt | 15 hr |
| Dec 12, 1:39 AM PST | Winter Weather Advisory | EKA | Trinity | 42 hr |
| Dec 12, 3:29 AM PST | Flood Watch | EKA | Humboldt, Lake, Mendocino | 58 hr |
| Dec 12, 6:08 AM PST | Coastal Flood Advisory | EKA | Humboldt | 5 hr |
| Dec 12, 10:00 AM PST | River Flood Watch | EKA | Mendocino | 60 hr |
| Dec 12, 10:03 AM PST | River Flood Watch | EKA | Mendocino | 60 hr |
| Dec 12, 10:47 AM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino | 35 hr |
| Dec 12, 11:52 AM PST | Winter Storm Warning | EKA | 49 hr | |
| Dec 12, 12:53 PM PST | Coastal Flood Warning | EKA | Humboldt | 22 hr |
| Dec 12, 12:53 PM PST | Coastal Flood Advisory | EKA | Del Norte, Mendocino | 22 hr |
| Dec 12, 1:27 PM PST | Gale Warning | EKA | 34 hr | |
| Dec 12, 1:27 PM PST | Hazardous Seas Warning | EKA | 20 hr |
Nearby
High Surf Advisories in California, 2024Every high surf advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.